Michigan, 2005Hail and Damaging Winds in Michigan, June 9, 2005
June 9, 2005 · NWS GRR · 3 events in 2 counties and zones
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- $35,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 9, 3:50 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 9, 3:50 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT THU JUN 9 2005
.SHORT TERM...
STRONGEST CU DEVELOPMENT HAS BEEN OVER THE EAST HALF OF THE STATE.
VORT MAX IN NORTHERN INDIANA CONTINUES DRIFTING NORTHEAST AND
WILL LIKELY KEEP THE BEST CHANCE FOR THUNDERSTORMS LANSING TO
JACKSON ON EAST. STILL IT REMAINS QUITE UNSTABLE ACROSS THE REGION
WITH THE DEEPEST INSTABILITY SOUTHEAST OF A MKG TO MOP LINE.
CAPE VALUES UP OVER 2000 J/KG AND NO CAP...THETA E DECREASES BY WELL
OVER 20 K SFC TO 15K FT...THEREFORE SEVERE WEATHER COULD OCCUR.
WEAK WIND FIELDS SUPPORT A PULSE NATURE TO THE STORMS. HIGH WET
BULB ZERO VALUES...13000 FT OR HIGHER...SHOULD LIMIT HAIL SIZE.
A SHORTWAVE OVER IN SOUTHWEST WISCONSIN SHOULD TRIGGER CONVECTION
THIS EVENING. BASED ON THICKNESS LINES...SOME OF THIS CONVECTION
COULD SPREAD ACROSS LAKE MICHIGAN AND INTO WESTERN MICHIGAN LATER
THIS EVENING AND INTO TONIGHT. ELEVATED INSTABILITY STAYS WITH US
THROUGH THE NIGHT.
LOOKS LIKE ANOTHER WARM AND HUMID DAY FOR FRIDAY. LOTS OF
INSTABILITY PROGGED...BUT FORCING ALOFT APPEARS WEAKER WITH PERHAPS
SOME NVA ARRIVING...AS SEEN ON THE ETA. CONSIDERING THAT THERE WILL
BE
LITTLE OR NO CAP I WILL KEEP THE MENTION OF SOME THUNDERSTORMS IN
THE FORECAST.
MORE OF THE SAME FOR SATURDAY INTO SATURDAY NIGHT...WARM AND UNSTABLE
WITH SOME SCATTERED THUNDERSTORMS. ANOTHER SHORTWAVE IS SHOWN TO BE
APPROACHING FROM THE SOUTH...THAT COULD HELP ENHANCE THE THUNDERSTORM
FORMATION.
.LONG TERM...
THE EXTENDED PERIOD WILL REMAIN NEARLY UNCHANGED THROUGH
TUESDAY...THEN CHANGES APPEAR TO BE IN STORE FOR THE MIDDLE OF NEXT
WEEK. IN MONITORING THE PAST WEEKS TREND TO THE 500MB HEIGHT
ANOMALIES ACROSS THE NTH THE HIGHER HEIGHTS ACROSS THE CAROLINAS
STRETCHING THROUGH THE GREAT LAKES AND NORTHEAST...SHOWING HINTS
OF WEAKENING. HEIGHTS APPEAR TO BE SLOWLY LOWERING ACROSS THE
SOUTHERN CARIBBEAN...SOUTH OF PRESENT TROPICAL STORM ARLENE. WHILE
SSTS ACROSS THE GULF OF MEXICO HAVE RATHER DRASTICALLY INCREASED TO
NEAR NORMAL...THE DEPTH TO WHICH THOSE APPEAR TO BE SHALLOW AND
SHOULD RADIATE OFF THE SURFACE QUICKLY IF THE PRESENT TREND OF
LOWERING HEIGHTS CONTINUES. THE NAO ENSEMBLE INDEX HAS BEEN TRENDING
TOWARDS AN EVER SO SLIGHT NEGATIVE TILT IN THE PROJECTION FOR THE
NEXT SEVERAL DAYS...WHICH WOULD SUGGEST THAT THE RIDGING OFFSHORE
THE CAROLINAS SHOULD SLOWLY RETROGRADE WEST. THUS BY THE END OF THE
EXTENDED PERIOD A DIFFERENT PATTERN COULD BE IN STORE FOR THE GREAT
LAKES. PUTTING ALL OF THIS TOGETHER FOR THE GREAT LAKES REGION WOULD
SUGGEST THAT FOR THE UPCOMING WEEKEND INTO EARLY NEXT
WEEK...TUE...THINGS WILL REMAIN UNCHANGED IN A WARM MOIST NEAR
TROPICAL ENVIRONMENT. AFTERNOON AND EVENING SCATTERED SHOWERS AND
THUNDERSTORMS...WITH MOST LIKELY PULSING IN NATURE. TEMPERATURES
WILL CONTINUE TO BE APPROXIMATELY 10 DEGREES IN THE PLUS SIDE FOR
AFTERNOON MAX TS...WITH THE POTENTIAL FOR AN INCREASE IN
PRECIPITATION TUE DEPENDING ON WHAT TRACK AND WHAT STEERING WINDS
WILL DO WITH ANY REMNANTS OF ARLENE. GIVEN THAT THE SFC RIDGE WILL
REMAIN IN PLACE WELL INTO THE WEEKEND ACROSS THE BAHAMAS...ARLENE
SHOULD BE INCREASING FORWARD SPEED AND CORIOLIS FORCE WILL TAKE
REMNANTS TO A MORE RIGHT TURN ACROSS THE MID TENNESSEE VALLEY BY
MONDAY.
THE SECOND PIECE OF THE PUZZLE REMAINS WITHIN MODEL WORLD OF
EJECTING A LOW FROM THE CENTRAL ROCKIES LATE WEEKEND...AND PUSHING
IT TOWARDS THE GREAT LAKES REGION BY MONDAY LAYING OUT A DECENT
PRECIP FIELD FOR MON AND TUE. WED AND THUR APPEAR TO BE DRY AT THE
TIME. 850MB TEMPS COOL BEHIND MID WEEK SYSTEM TO NEAR 8 TO 10 DEG C
BY THUR AT 00Z. THICKNESS VALUES ARE PROGGED TO FALL STEADILY BEHIND
FRONTAL PASSAGE. TIMING WILL MOST LIKELY CHANGE THIS FAR OUT SO WILL
JUST MENTION IN DISCUSSION.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MJS BEACHLER
Hazardous weather outlook, Jun 9, 3:00 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT THU JUN 9 2005
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
400 PM EDT THU JUN 9 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
WARM AND UNSTABLE CONDITIONS HAVE LED TO SOME THUNDERSTORM FORMATION
...MAINLY FOR CENTRAL AND EASTERN PORTIONS OF LOWER MICHIGAN. OTHER
THUNDERSTORMS COULD FORM FURTHER WEST...TOWARD SOUTHWEST LOWER
MICHIGAN THIS EVENING. SOME STORMS MAY APPROACH SEVERE LEVELS WITH
HAIL TO AROUND THREE QUARTERS OF AN INCH IN DIAMETER POSSIBLE.
DAMAGING WINDS COULD ALSO OCCUR. THE MOST LIKELY TIME FOR STORMS AND
POSSIBLE SEVERE WEATHER WILL BE DURING THE EVENING HOURS.
ANY STORMS THIS EVENING AND TONIGHT WILL ALSO CONTAIN CLOUD TO
GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN. THUNDERSTORM
MOVEMENT WILL BE TO THE NORTHEAST AT 20 MPH. GIVEN THE SLOW MOVEMENT
AND HIGH HUMIDITY...HEAVY RAIN WILL LIKELY BE THE GREATEST THREAT
FROM STORMS THAT DO DEVELOP THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY THROUGH TUESDAY OF
NEXT WEEK. ASCERTAINING SEVERE THUNDERSTORM CHANCES WILL BE
DIFFICULT GIVEN THE LACK OF A SIGNIFICANT FORCING MECHANISM LIKE A
FRONT. LATER STATEMENTS WILL BETTER DETAIL THE THREAT EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
MJS
In the hours before
Local storm report, Jun 9, 5:54 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
654 PM EDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND DMG 2 E DE WITT 42.84N 84.54W
06/09/2005 CLINTON MI LAW ENFORCEMENT
2 TREES UPROOTED
&&
NJJThunderstorm Wind, Clinton
- When
- June 9, 5:54 PM EST to 6:05 PM EST
- Where
- Clinton County, De Witt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.833, -84.550
Law enforcement reported two trees were uprooted two miles east of De Witt. Three quarters inch hail was reported on Howell Road in the same area by broadcast media.
Thunderstorm Wind, Clinton
- When
- June 9, 6:26 PM EST to 6:35 PM EST
- Where
- Clinton County, De Witt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.833, -84.550
The public reported that several trees were blown down near the intersection of Francis and Stoll roads in De Witt.
Hail, Eaton
- When
- June 9, 7:05 PM EST to 7:15 PM EST
- Where
- Eaton County, Grand Ledge
- Measured
- 0.75 in hail
- Property damage
- $25,000
- Crop damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.750, -84.733
Three quarters inch diameter hail was reported by a spotter seven miles west of Lansing.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, June 9, 2005$71 million · F3 · 4 events
- Tornadoes and Flood in Kansas, June 9, 2005$3.0 million · F3 · 40 events
- Tornadoes and Hail in Kansas, June 9, 2005$6.1 million · F1 · 8 events
- Lightning Strike in Pennsylvania, June 9, 20051 death · 1 event
- Tornadoes and Hail in Kansas, June 9, 2005F2 · 24 events
- Tornadoes and Hail in Texas, June 9, 2005$236,000 · F0 · 45 events
- Flash Flood in New Hampshire, June 9 to 10, 20051 injured · $1.0 million · 1 event
- Hail and Damaging Winds in Nebraska, June 9, 2005$375,000 · 2 in hail · 14 events
- Flash Flooding and Hail in Oklahoma, June 9, 2005$214,000 · 3 in hail · 23 events
- Tornado in Louisiana, June 9, 2005$180,000 · F1 · 1 event
- Flash Flooding and Heavy Rain in Kansas, June 9 to 10, 2005$380,000 · 4 events
- Flash Flooding and Damaging Wind in New York, June 9 to 10, 2005$300,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459484, 5459485, 5459486.